Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 116, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2014, 5:51 PM CDT for Brown County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2014, 5:51 PM CDT (22:51 UTC)
- Expired
- Aug 3, 2014, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:26 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 3, 3:26 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT SUN AUG 3 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SHORTWAVE ENERGY TRACKING ACROSS THE DAKOTAS CURRENTLY WITH A RATHER GOOD AREAL COVERAGE OF SHOWERS AND STORMS ACROSS SOUTH CENTRAL ND. STORMS ARE ALSO INCREASING OVER NORTH CENTRAL SD. HI RES MODELS PICKING UP ON THIS TREND AND CONTINUE TO SHOW ADDITIONAL DEVELOPMENT THROUGH THE AFTERNOON AS ACTIVITY SPREADS EAST INTO THE JAMES VALLEY. HAVE INCREASED POPS A BIT INTO THE EVENING HOURS. ONCE AGAIN THOUGH...SHEAR IS VERY WEAK BUT ENVIRONMENT IS WEAKLY TO MODERATELY UNSTABLE. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER BUT THERE MAY BE SOME STRONGER CORES CAPABLE OF SMALL HAIL...PERHAPS MARGINALLY SEVERE. ACTIVITY THUS FAR HAS BEEN PULSE-TYPE WITH BRIEF STRONGER CORES. JUST NOT EVEN SHEAR TO SUSTAIN ANYTHING SIGNIFICANT. NEXT WAVE TO WATCH IS CURRENTLY ROUNDING THE RIDGE OVER MT. THIS SYSTEM LOOKS TO BE AFFECTING THE AREA TOMORROW MORNING. MODELS AGREEING FAIRLY WELL IN BRINGING ADDITIONAL SHOWER AND STORM DEVELOPMENT OVER THE AREA BETWEEN 12Z AND 18Z MONDAY. HAVE INCREASED POPS SLIGHTLY. PRECIP CHANCES GRADUALLY INCREASE THROUGH TUESDAY NIGHT AS SFC LOW DEVELOPS ACROSS THE HIGH PLAINS. STRONGER SHORTWAVE ENERGY ALSO MOVES INTO THE AREA AND PROVIDES FOR GREATER CHANCES FOR MORE WIDESPREAD RAINFALL. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY PCPN CHANCES ARE THE MAIN CHALLENGE IN THE LONG TERM. MID LEVEL RIDGE OVER THE ROCKIES SHOULD GRADUALLY BREAK DOWN AS ENERGY RIDES THROUGH THE RIDGE AND ACROSS THE PLAINS. THE MAIN CHANCE FOR PCPN DURING THE ENTIRE PERIOD WILL PROBABLY BE TUESDAY NIGHT INTO EARLY WEDNESDAY AS ENERGY ALOFT INTERACTS WITH A BAROCLINIC ZONE STRETCHING FROM THE WESTERN HIGH PLAINS SOUTHEAST INTO THE LOWER MISSOURI RIVER VALLEY. MOST LONG TERM MODELS AND EVEN GEFS PROBABILITIES OF MEASURABLE PCPN SUGGEST AN MCS MOVING FROM WESTERN SOUTH DAKOTA SOUTHEAST INTO NORTHERN NEBRASKA. THEN FOR MUCH OF THE REMAINING LONG TERM THE ECMWF BACK-DOORS A PRETTY DECENT HIGH PRESSURE INTO THE REGION FROM THE EAST/NORTHEAST. THE GFS IS LESS AGGRESSIVE WITH THIS BUT THE ECMWF HAS BEEN FAIRLY CONSISTENT THE LAST COUPLE DAYS. SO HAVE BUMPED DOWN POPS FOR THE WED THROUGH FRI TIME PERIOD...ESPECIALLY OVER THE NORTHERN/EASTERN CWA. TEMPERATURES...OVERALL SHOULD FAVOR NEAR TO BELOW NORMAL THROUGH THE PERIOD UNDER THE INFLUENCE OF EASTERLY FLOW OFF SURFACE HIGH OVER THE UPPER MISSISSIPPI VALLEY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH BETTER CHANCES AT KMBG AND PIR AFT 00Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SCARLETT AVIATION...SCARLETT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:19 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT SUN AUG 3 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT SUN AUG 3 2014 /319 AM MDT SUN AUG 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD...WITH THE BEST CHANCE COMING TUESDAY NIGHT INTO EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. PARKIN
In the hours before
Special weather statement, Aug 3, 1:49 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 149 PM CDT SUN AUG 3 2014 SDZ008-031915- ROBERTS- 149 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ROBERTS COUNTY UNTIL 215 PM CDT... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RUDEBUSCH CORNER...OR 14 MILES SOUTH OF SISSETON...MOVING EAST AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4558 9697 4540 9697 4541 9722 4558 9723 TIME...MOT...LOC 1849Z 272DEG 18KT 4547 9711 TMT
Special weather statement, Aug 3, 5:19 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 519 PM CDT SUN AUG 3 2014 SDZ006-018-032245- BROWN-SPINK- 519 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 545 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WARNER...OR 8 MILES SOUTHWEST OF ABERDEEN... MOVING EAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MANSFIELD...ABERDEEN...WARNER AND MELLETTE. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4544 9829 4512 9835 4519 9870 4552 9870 TIME...MOT...LOC 2219Z 278DEG 7KT 4535 9855 WISE
Special weather statement, Aug 3, 5:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 545 PM CDT SUN AUG 3 2014 SDZ006-032315- BROWN- 545 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BROWN COUNTY UNTIL 615 PM CDT... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ABERDEEN...MOVING EAST AT 10 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ABERDEEN...STRATFORD AND BATH. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4555 9822 4526 9824 4528 9864 4557 9864 TIME...MOT...LOC 2245Z 270DEG 10KT 4544 9850 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:49 PM CDT | Special Weather Statement | ABR | Roberts | 26 min |
| Aug 3, 5:19 PM CDT | Special Weather Statement | ABR | Brown | 26 min |
| Aug 3, 5:45 PM CDT | Special Weather Statement | ABR | Brown | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.